, Volume 26, Issue 1, pp 101–120 | Cite as

On The Approximability Of The Traveling Salesman Problem

  • Christos H. Papadimitriou*Email author
  • Santosh Vempala†
Original Paper

We show that the traveling salesman problem with triangle inequality cannot be approximated with a ratio better than \( \frac{{117}} {{116}} \) when the edge lengths are allowed to be asymmetric and \( \frac{{220}} {{219}} \) when the edge lengths are symmetric, unless P=NP. The best previous lower bounds were \( \frac{{2805}} {{2804}} \) and \( \frac{{3813}} {{3812}} \) respectively. The reduction is from Håstad’s maximum satisfiability of linear equations modulo 2, and is nonconstructive.

Mathematics Subject Classification (2000):

68Q17 05D40 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Christos H. Papadimitriou*
    • 1
    Email author
  • Santosh Vempala†
    • 2
  1. 1.Computer Science DivisionU.C. BerkeleyBerkeley, CA 94720USA
  2. 2.Department of MathematicsMassachusetts Institute of TechnologyCambridge, MA 02139USA

Personalised recommendations